|Year : 2021 | Volume
| Issue : 2 | Page : 215-216
Multimodal imaging in amikacin induced macular infarction
Vinaya Kumar Konana1, Shilpa Gunderao1, Sneha Prabhakar1, Kalpana Babu2
1 Department of Vitreoretinal Services, Prabha Eye Clinic & Research Centre & Vittala International Institute of Ophthalmology, Bengaluru, Karnataka, India
2 Department of Vitreoretinal Services; Department of Uvea and Ocular Inflammation, Prabha Eye Clinic & Research Centre & Vittala International Institute of Ophthalmology, Bengaluru, Karnataka, India
|Date of Submission||14-Sep-2020|
|Date of Acceptance||14-Dec-2020|
|Date of Web Publication||01-Apr-2021|
Dr. Kalpana Babu
504, 40th Cross, Jayanagar 8th Block, Bengaluru - 560 070, Karnataka
Source of Support: None, Conflict of Interest: None
Keywords: Amikacin, angiography, ischemia, intravitreal injection, macular toxicity, optical coherence tomography, retina
|How to cite this article:|
Konana VK, Gunderao S, Prabhakar S, Babu K. Multimodal imaging in amikacin induced macular infarction. Indian J Ophthalmol Case Rep 2021;1:215-6
|How to cite this URL:|
Konana VK, Gunderao S, Prabhakar S, Babu K. Multimodal imaging in amikacin induced macular infarction. Indian J Ophthalmol Case Rep [serial online] 2021 [cited 2021 Apr 14];1:215-6. Available from: https://www.ijoreports.in/text.asp?2021/1/2/215/312401
| Case Report|| |
A 30-year-old woman presented to us with recurrent redness and blurring of vision in left eye (OS) since her cataract surgery (OS) done elsewhere, a year ago. Her best-corrected visual acuity (BCVA) at presentation (OS) was 6/18. Aqueous tap was positive for eubacterial genome by polymerase chain reaction. Systemic laboratory workup for uveitis was negative. While awaiting culture reports, initial intravitreal injections of vancomycin (1 mg/0.1 ml) and amikacin (250 μg in 0.1 ml) were given in the left eye. IOPs were in the normal range both pre and post injections. On day1 postinjection, the BCVA (OS) was 3/60 with left fundus showing vitreous haze and whitening of the retina at the macula. On day 3, retinal hemorrhages were seen at macula [Figure 1]a and [Figure 1]b. Serial spectral-domain optical coherence tomography (SD-OCT) showed increase in retinal thickening, increased hyperreflectivity in inner retinal layers, intraretinal hyperreflective dots, and early vacuolization at the macula on day 1 [Figure 1]c; vacuolization of nerve fiber layer and inner retinal layers with hyperreflectivity in outer retinal layers were seen on day 3 [Figure 1]d; decrease in retinal thickness, intraretinal hyperreflective dots and outer retinal defect were seen on 10th day and progressive decrease in outer retinal defect and disruption of the ellipsoid layer were seen at 3 months [Figure 1]e. OCTA (OS) showed irregular foveal avascular zone with pruning of vessels suggestive of macular ischemia [Figure 1]f. Her BCVA at 3 months had improved to 6/60.
|Figure 1: (a) Photograph of OS on day 1 shows retinal whitening. (b) Photograph of OS on day 3 showing retinal hemorrhage (white arrow). (c) SD-OCT on day 1 shows increase in retinal thickening and inner layer hyperreflectivity, intraretinal hyperreflective dots and retinal vacuolization. (d) SD-OCT on day 3 shows vacuolization of nerve fiber layer and inner layers with hyperreflectivity in outer retinal layers. (e) SD-OCT at 3 months shows reduction in retinal thickness and disruption of ellipsoid layer (white arrowhead). (f) OCTA at 3 months showing irregular foveal avascular zone with pruning of vessels (white arrows)|
Click here to view
| Discussion|| |
The SD-OCT findings in our case demonstrate that macular toxicity secondary to amikacin initially involves the nerve fiber layer. This is followed by the vascular involvement which is evident by appearance of hemorrhages on day 3. Conventionally macular toxicity secondary to aminoglycosides involves the inner retinal layers., In our case, the serial OCT's demonstrate initial inner retinal followed by outer retinal involvement. This is in contrast to the serial OCT findings described by Behera et al. Irregular foveal avascular zone with pruning of vessels suggestive of macular ischemia is an important finding seen on OCTA. This finding is consistent with the only other case report described in literature1. Noninvasive imaging modalities including SD-OCT and OCTA are useful tools to assess the changes in the retinal layers and macular vascular architecture respectively in cases with aminoglycoside-induced macular ischemia.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ledesma-Gil G, Spaide RF. Optical coherence tomography angiography and fluorescein angiography findings in aminoglycoside toxicity. Retina 2020;40:e26-7.
Shirodkar AR, Pathengay A, Flynn HW Jr. Intravitreal gentamicin-induced macular infarction: SD-OCT features. Ophthalmic Surg Lasers Imaging 2011;42:e67-e70.
Behera UC, Singh A, Jain L, Desai A. Serial swept-source optical coherence tomography features of gentamicin macular toxicity: A glimpse into the injury cascade. Ophthalmic Surg Lasers Imaging Retina 2018;49:456-9.